LUPUS UK
21,409 members • 16,933 posts

Rituximab and steroid injection 🤔

Hi there , I just had another rituximab infusion a week ago , second s on the 18 th , im still tired but otherwise ok . I had results of an mri from the rheumy which shows 4 slipped discs which is pressing on nerves . She has referred me for a spinal steroid injection for the pain but i was wondering how quickly can you have this after the rituximab, do you you have to wait weeks or months or does it matter ? The physio assessed me the same day and whatever she did the pain has been worse ☹️Has anyone any advice? I was quite concerned the othernight as i had pins an needles in both lower legs , which has settled and not happened since.

27 Replies
oldest • newest

Hello weathervane. I'm afraid I can't offer any advice or opinion as I've never had infusions. Just wanted to say that I hope you get some relief from the pain very soon and get some good advice. 4 slipped discs sounds very painful. Thinking of you. Wendy

2 likes
Reply

Thank you Wendy , ive had back problems for quite a while but i had put the leg pain down to bursitis which has also been a problem for years but now it seems that the pain is from probably trapped nerves. I hope you are keeping well xx

1 like
Reply

Can't really help with a proper answer to your question as I've not had the infusions myself either. As steroids are often used alongside rituximab (sometimes given by injection) I wouldn't have thought logically that it would be contraindicated but obviously you are going to have to ask those questions of your medical team.

Hope you can get that pain sorted out quickly though :) xxx

3 likes
Reply

Hi there , id asked the rheumy reg but i dont think she was altogether sure . Hopefully the orthopaedic doctor will know , i did get a steroid infusion along with the rituximab but I think because this goes in the spine she wasn't so sure . Hows things with yourself today ?

1 like
Reply

One would hope the orthopod will know the right answer :)

I'm getting there gradually I think - the soreness in my throat has gone but I've still got the irritation going on there but it seems according to Dr Google (!) that if it indeed LPR (silent reflux) causing the inflammation then this can take a long time to actually heal up. I'm going to have to try and be patient which doesn't come naturally I'm afraid. Thanks for the honey tip - I've been through almost a whole jar of the stuff and I'm sure it's got to help. x

1 like
Reply

My sister swears by the honey 😀 I thought i was having reflux problems after the rituximab had to constantly clear my throat , but turned out to be infection ☹️ But antibiotics have cleared it up which is great as was really annoying for me and my husband!!! Do you have another check up soon?

2 likes
Reply

From what I have read the LPR can set in following an intense period of stress or sudden shock - exactly what happened earlier in the year for me and I also managed to pick up a throat infection on top of everything that wouldn't clear up. I guess it's not surprising that there is some sort of damage there. The ENT surgeon is seeing me again at the beginning of September to check that it's all going in the right direction.

What happens next for you then - I presume it's the steroid injection for your spine but then do you have to have more rituximab again or do they wait to see the effect that this round has had first before scheduling the next?

Pain relief is such a difficult area - are you already being seen by your local pain management clinic?

2 likes
Reply

Hi there , stress is a big factor with autoimmune disease , i found the least annoying meditation app but ive yet to try it. I can usually get to sleep but wake at 2or4 and can't listen to it then unless i get head phones sorted . I should be getting another course of rituximab if it is still helping and bloods ok. I don't go to pain clinic , i will wait and see orthopaedic doc and see what he thinks first , it's always wait and see there are no definites 🤔

Reply

I had a steroid injection 5 days after session 2 of my first RTX infusions.

Your Rheumy will have told whoever will give the injection that you had a RTX infusion on such & such a date & that doctor will decide when it is safe to administer the spinal injection.

3 likes
Reply

Thank you , how are you getting on with rituximab? This will be my 3rd course , and it has definitely made a difference to me . I just need to get the back sorted now and get pain under control.

1 like
Reply

The RTX is going well apart from the mind numbing tiredness. But I'm retired & live alone so being 99% pain free I am going to stay with it.

I find I am sleeping really well- feel refreshed when I wake, but am washed out by lunchtime! I'm not very good at midday naps, but if I'm going out in the evening I do try!

Hope you get a good result on your back!

1 like
Reply

Do you have the tiredness for a few weeks after the rituximab or do you aways have it ? I find after a few weeks i get more energy which makes the rituximab worthwhile. Im not so good at naps either but I would stretch out for a rest in the afternoon sometimes. Hope things pick up for you xxx

Reply

On thinking about it I had my most recent.(3rd) infusion in April, & I didn't notice it too much straight afterwards, .....but now I do.

Maybe the efficacy of RTX fades towards the next infusion?

I didn't have the tiredness on Mtx, but after 7 yrs on that my head felt full of cotton wool & I felt spaced out & very dizzy....but it was great for almost the whole time I was on it.

I guess every Dmard/Biologic affects everyone differently....but I have found nothing lasts forever.

But so far......tiredness aside I'm happy on RTX....just hope it continues. I'm willing to put up with the fatigue to be almost pain free.

Reply

I think the effect does fade , i was going downhill again in the month before my last dose which was my third as well . I have had the infusion slowed down the last two times as i had terrible gastritis and was ill for a week afterwards , it made such a difference, i was tired but felt ok .

Reply

My first Rtx infusion took 9 hours as after about three hours I started to get urticaria all over my face & neck & my lips started to swell. I wasn't too worried as I've had that allergic reaction to various things all my life. My nurse stopped the infusion for 30 minutes, added more antihistamine & a steroid & restarted at a slower rate. The second infusion she started really slowly, then speeded it up after a couple of hours, then again after two more hours.....that one lasted 7 hours & I was fine all the way through.

I seem settled now on between 5 & 6 hours which seems to suit me.Luckily apart from the fatigue I don't have any nasty reaction to it.

1 like
Reply

Slow infusion seems to be best ! Im not sure why it has to be speeded up to 2-2 1/2 hours with some people. The nurses didn't seem to have any issues with it being slowed down , thank goodness 😀

Reply

If you think about it body weight probably has a lot to do with it. I had lost 12 Kgs on Lefunomide before starting RTX, & that was taken into account when I was put on a slow infusion, but I still had a feactio, , but when it was slowed down I coped.

Bit like having 3.large G&T's quickly one after the other, rather than over the whole evening!!

1 like
Reply

LOL It has been so long from ive had a drink that I can't remember what thats like 🤔

Reply

I haven' t touched spirits for years ...but I have a glass of wine (red) most evenings.plus Champagne on special occasions.

Rheumy says OK as long as I don't drink the bottle!

As far as I'm concerned it's non negotiable!!! There are so many things I have lost out on with this wretched disease...the wine stays!

Reply

I haven't had any from I started on lyrica as im scared of how it would interact. My husband doesn't drink either which makes it easy , chocolate and buns are my vice😀

Reply

I like sticky buns, but wouldn't give you a thank you for chocolate.....horrid sweet gooey stuff.Give me a nice packet of crisps any day!

1 like
Reply

Hi weathervane

Glad your infusion seems to be working but sorry you have so many slipped discs. Must be very painful. I can't answer your question either but I'm sure your GP could help with pain relief while you wait for those injections. He/she will know answer to your question too. Do hope you don't wait too long for injections. Take care. X

2 likes
Reply

Thanks misty 🌸My gp hasn't been so helpful with pain relief as has suggested paracetamol x4 times daily but that's because i find anti inflammatories upset my stomach snd co codimol causes constipation.. Hope you are keeping well xxxx

1 like
Reply

Hi WV 😀 I've been allowed on a few occasions to have a hydrocortisone knee joint injection seven days after the second of the two Rituximab infusions and never suffered any side effects etc. The small amount of IV steroid given prior to the Rituximab infusion is not enough to help the knee joint .. It just boosts you generally but I find in a few days I'm stiff again in the knee, hence the need for the separate joint injection which always works. Hope you've managed to sort it out.

1 like
Reply

Thanks s kitie , i dont see doc until 4 September for consult so second half of infusion is next Friday so there will be bit of a break anyway. I hope your knee isn't troubling you at the moment, best wishes xx

Reply

Thank you my knee is holding out for the injection in a couple of weeks. Then hopefully I'll be ok for my holiday. Hope you are too. 😀

1 like
Reply

😀😎

Reply

You may also like...